Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Central limit theorems for the spectra of classes of random fractals


Authors: Philippe H. A. Charmoy, David A. Croydon and Ben M. Hambly
Journal: Trans. Amer. Math. Soc. 369 (2017), 8967-9013
MSC (2010): Primary 28A80; Secondary 60J80, 35P20
DOI: https://doi.org/10.1090/tran/7147
Published electronically: August 3, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the spectral asymptotics of some open subsets of the real line with random fractal boundary and of a random fractal, the continuum random tree. In the case of open subsets with random fractal boundary we establish the existence of the second order term in the asymptotics almost surely and then determine when there will be a central limit theorem which captures the fluctuations around this limit. We will show examples from a class of random fractals generated from Dirichlet distributions as this is a relatively simple setting in which there are sets where there will and will not be a central limit theorem. The Brownian continuum random tree can also be viewed as a random fractal generated by a Dirichlet distribution. The first order term in the spectral asymptotics is known almost surely and here we show that there is a central limit theorem describing the fluctuations about this, though the positivity of the variance arising in the central limit theorem is left open. In both cases these fractals can be described through a general Crump-Mode-Jagers branching process and we exploit this connection to establish our central limit theorems for the higher order terms in the spectral asymptotics. Our main tool is a central limit theorem for such general branching processes which we prove under conditions which are weaker than those previously known.


References [Enhancements On Off] (What's this?)

  • [1] David Aldous, The continuum random tree. II. An overview, Stochastic analysis (Durham, 1990) London Math. Soc. Lecture Note Ser., vol. 167, Cambridge Univ. Press, Cambridge, 1991, pp. 23-70. MR 1166406, https://doi.org/10.1017/CBO9780511662980.003
  • [2] David Aldous, The continuum random tree. III, Ann. Probab. 21 (1993), no. 1, 248-289. MR 1207226
  • [3] David Aldous, Recursive self-similarity for random trees, random triangulations and Brownian excursion, Ann. Probab. 22 (1994), no. 2, 527-545. MR 1288122
  • [4] Martin T. Barlow and Richard F. Bass, Brownian motion and harmonic analysis on Sierpinski carpets, Canad. J. Math. 51 (1999), no. 4, 673-744. MR 1701339, https://doi.org/10.4153/CJM-1999-031-4
  • [5] Martin T. Barlow and Jun Kigami, Localized eigenfunctions of the Laplacian on p.c.f. self-similar sets, J. London Math. Soc. (2) 56 (1997), no. 2, 320-332. MR 1489140, https://doi.org/10.1112/S0024610797005358
  • [6] M. V. Berry, Distribution of modes in fractal resonators, Structural stability in physics (Proc. Internat. Symposia Appl. Catastrophe Theory and Topological Concepts in Phys., Inst. Inform. Sci., Univ. Tübingen, Tübingen, 1978) Springer Ser. Synergetics, vol. 4, Springer, Berlin, 1979, pp. 51-53. MR 556688, https://doi.org/10.1007/978-3-642-67363-4_7
  • [7] M. V. Berry, Some geometric aspects of wave motion: wavefront dislocations, diffraction catastrophes, diffractals, Geometry of the Laplace operator (Proc. Sympos. Pure Math., Univ. Hawaii, Honolulu, Hawaii, 1979) Proc. Sympos. Pure Math., XXXVI, Amer. Math. Soc., Providence, R.I., 1980, pp. 13-28. MR 573427
  • [8] Jean Brossard and René Carmona, Can one hear the dimension of a fractal?, Comm. Math. Phys. 104 (1986), no. 1, 103-122. MR 834484
  • [9] Peter Buser, John Conway, Peter Doyle, and Klaus-Dieter Semmler, Some planar isospectral domains, Internat. Math. Res. Notices 9 (1994), 391ff., approx. 9 pp.. MR 1301439, https://doi.org/10.1155/S1073792894000437
  • [10] David A. Croydon, Volume growth and heat kernel estimates for the continuum random tree, Probab. Theory Related Fields 140 (2008), no. 1-2, 207-238. MR 2357676, https://doi.org/10.1007/s00440-007-0063-4
  • [11] David Croydon and Ben Hambly, Self-similarity and spectral asymptotics for the continuum random tree, Stochastic Process. Appl. 118 (2008), no. 5, 730-754. MR 2411518, https://doi.org/10.1016/j.spa.2007.06.005
  • [12] David Croydon and Ben Hambly, Spectral asymptotics for stable trees, Electron. J. Probab. 15 (2010), no. 57, 1772-1801. MR 2738338, https://doi.org/10.1214/EJP.v15-819
  • [13] R. A. Doney, A limit theorem for a class of supercritical branching processes, J. Appl. Probability 9 (1972), 707-724. MR 0348853
  • [14] R. A. Doney, On single- and multi-type general age-dependent branching processes, J. Appl. Probability 13 (1976), no. 2, 239-246. MR 0408015
  • [15] Thomas Duquesne and Jean-François Le Gall, Probabilistic and fractal aspects of Lévy trees, Probab. Theory Related Fields 131 (2005), no. 4, 553-603. MR 2147221, https://doi.org/10.1007/s00440-004-0385-4
  • [16] Rick Durrett, Probability: theory and examples, 4th ed., Cambridge Series in Statistical and Probabilistic Mathematics, vol. 31, Cambridge University Press, Cambridge, 2010. MR 2722836
  • [17] K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics, vol. 85, Cambridge University Press, Cambridge, 1986. MR 867284
  • [18] William Feller, An introduction to probability theory and its applications. Vol. I, Third edition, John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0228020
  • [19] M. Fukushima and T. Shima, On a spectral analysis for the Sierpiński gasket, Potential Anal. 1 (1992), no. 1, 1-35. MR 1245223, https://doi.org/10.1007/BF00249784
  • [20] Dimitris Gatzouras, On the lattice case of an almost-sure renewal theorem for branching random walks, Adv. in Appl. Probab. 32 (2000), no. 3, 720-737. MR 1788092, https://doi.org/10.1239/aap/1013540241
  • [21] Carolyn Gordon, David L. Webb, and Scott Wolpert, One cannot hear the shape of a drum, Bull. Amer. Math. Soc. (N.S.) 27 (1992), no. 1, 134-138. MR 1136137, https://doi.org/10.1090/S0273-0979-1992-00289-6
  • [22] Siegfried Graf, Statistically self-similar fractals, Probab. Theory Related Fields 74 (1987), no. 3, 357-392. MR 873885, https://doi.org/10.1007/BF00699096
  • [23] B. M. Hambly, On the asymptotics of the eigenvalue counting function for random recursive Sierpinski gaskets, Probab. Theory Related Fields 117 (2000), no. 2, 221-247. MR 1771662, https://doi.org/10.1007/s004400050005
  • [24] B. M. Hambly and Michel L. Lapidus, Random fractal strings: their zeta functions, complex dimensions and spectral asymptotics, Trans. Amer. Math. Soc. 358 (2006), no. 1, 285-314. MR 2171234, https://doi.org/10.1090/S0002-9947-05-03646-9
  • [25] John E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), no. 5, 713-747. MR 625600, https://doi.org/10.1512/iumj.1981.30.30055
  • [26] V. Ja. Ivriĭ, The second term of the spectral asymptotics for a Laplace-Beltrami operator on manifolds with boundary, Funktsional. Anal. i Prilozhen. 14 (1980), no. 2, 25-34 (Russian). MR 575202
  • [27] Peter Jagers, Branching processes with biological applications, Wiley-Interscience [John Wiley & Sons], London-New York-Sydney, 1975. Wiley Series in Probability and Mathematical Statistics--Applied Probability and Statistics. MR 0488341
  • [28] Peter Jagers and Olle Nerman, Limit theorems for sums determined by branching and other exponentially growing processes, Stochastic Process. Appl. 17 (1984), no. 1, 47-71. MR 738768, https://doi.org/10.1016/0304-4149(84)90311-9
  • [29] Mark Kac, Can one hear the shape of a drum?, Amer. Math. Monthly 73 (1966), no. 4, 1-23. MR 0201237, https://doi.org/10.2307/2313748
  • [30] Samuel Karlin, On the renewal equation, Pacific J. Math. 5 (1955), 229-257. MR 0070877
  • [31] Jun Kigami, Harmonic calculus on limits of networks and its application to dendrites, J. Funct. Anal. 128 (1995), no. 1, 48-86. MR 1317710, https://doi.org/10.1006/jfan.1995.1023
  • [32] Jun Kigami, Analysis on fractals, Cambridge Tracts in Mathematics, vol. 143, Cambridge University Press, Cambridge, 2001. MR 1840042
  • [33] Jun Kigami and Michel L. Lapidus, Weyl's problem for the spectral distribution of Laplacians on p.c.f. self-similar fractals, Comm. Math. Phys. 158 (1993), no. 1, 93-125. MR 1243717
  • [34] Phám The Lái, Meilleures estimations asymptotiques des restes de la fonction spectrale et des valeurs propres relatifs au laplacien, Math. Scand. 48 (1981), no. 1, 5-38 (French). MR 621413
  • [35] Michel L. Lapidus, Fractal drum, inverse spectral problems for elliptic operators and a partial resolution of the Weyl-Berry conjecture, Trans. Amer. Math. Soc. 325 (1991), no. 2, 465-529. MR 994168, https://doi.org/10.2307/2001638
  • [36] Michel L. Lapidus and Machiel van Frankenhuysen, Fractal geometry and number theory: Complex dimensions of fractal strings and zeros of zeta functions, Birkhäuser Boston, Inc., Boston, MA, 2000. MR 1726744
  • [37] Michel L. Lapidus and Machiel van Frankenhuijsen, Fractal geometry, complex dimensions and zeta functions: Geometry and spectra of fractal strings, 2nd ed., Springer Monographs in Mathematics, Springer, New York, 2013. MR 2977849
  • [38] Michel L. Lapidus and Carl Pomerance, The Riemann zeta-function and the one-dimensional Weyl-Berry conjecture for fractal drums, Proc. London Math. Soc. (3) 66 (1993), no. 1, 41-69. MR 1189091, https://doi.org/10.1112/plms/s3-66.1.41
  • [39] Michel L. Lapidus and Carl Pomerance, Counterexamples to the modified Weyl-Berry conjecture on fractal drums, Math. Proc. Cambridge Philos. Soc. 119 (1996), no. 1, 167-178. MR 1356166, https://doi.org/10.1017/S0305004100074053
  • [40] M. R. Leadbetter, Bounds on the error in the linear approximation to the renewal function, Biometrika 51 (1964), 355-364. MR 0173298, https://doi.org/10.1093/biomet/51.3-4.355
  • [41] Michael Levitin and Dmitri Vassiliev, Spectral asymptotics, renewal theorem, and the Berry conjecture for a class of fractals, Proc. London Math. Soc. (3) 72 (1996), no. 1, 188-214. MR 1357092, https://doi.org/10.1112/plms/s3-72.1.188
  • [42] R. Daniel Mauldin and S. C. Williams, Random recursive constructions: asymptotic geometric and topological properties, Trans. Amer. Math. Soc. 295 (1986), no. 1, 325-346. MR 831202, https://doi.org/10.2307/2000159
  • [43] J. Milnor, Eigenvalues of the Laplace operator on certain manifolds, Proc. Nat. Acad. Sci. U.S.A. 51 (1964), 542. MR 0162204
  • [44] P. A. P. Moran, Additive functions of intervals and Hausdorff measure, Proc. Cambridge Philos. Soc. 42 (1946), 15-23. MR 0014397
  • [45] Olle Nerman, On the convergence of supercritical general (C-M-J) branching processes, Z. Wahrsch. Verw. Gebiete 57 (1981), no. 3, 365-395. MR 629532, https://doi.org/10.1007/BF00534830
  • [46] R. Seeley, A sharp asymptotic remainder estimate for the eigenvalues of the Laplacian in a domain of $ {\bf R}^{3}$, Adv. in Math. 29 (1978), no. 2, 244-269. MR 506893, https://doi.org/10.1016/0001-8708(78)90013-0
  • [47] R. Seeley, An estimate near the boundary for the spectral function of the Laplace operator, Amer. J. Math. 102 (1980), no. 5, 869-902. MR 590638, https://doi.org/10.2307/2374196
  • [48] Charles Stone, On characteristic functions and renewal theory, Trans. Amer. Math. Soc. 120 (1965), 327-342. MR 0189151, https://doi.org/10.2307/1994024
  • [49] Charles Stone, On moment generating functions and renewal theory, Ann. Math. Statist. 36 (1965), 1298-1301. MR 0179857, https://doi.org/10.1214/aoms/1177700003
  • [50] D. G. Vasil'ev, Two-term asymptotics of the spectrum of natural frequencies of a thin elastic shell, Dokl. Akad. Nauk SSSR 310 (1990), no. 4, 777-780 (Russian); English transl., Soviet Math. Dokl. 41 (1990), no. 1, 108-112. MR 1047527

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 28A80, 60J80, 35P20

Retrieve articles in all journals with MSC (2010): 28A80, 60J80, 35P20


Additional Information

Philippe H. A. Charmoy
Affiliation: Mathematical Institute, Radcliffe Observatory Quarter, Oxford OX2 6GG, United Kingdom

David A. Croydon
Affiliation: Department of Statistics, University of Warwick, Coventry CV4 7AL, United Kingdom

Ben M. Hambly
Affiliation: Mathematical Institute, Radcliffe Observatory Quarter, Oxford OX2 6GG, United Kingdom

DOI: https://doi.org/10.1090/tran/7147
Received by editor(s): December 28, 2015
Received by editor(s) in revised form: December 6, 2016
Published electronically: August 3, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society